Illinois, 2008

Flash Flooding and Lightning Strike in Illinois, July 12, 2008

July 12, 2008 · NWS ILX · 8 events in 3 counties and zones

Slow moving thunderstorms continued to back build and produce very heavy rain and flash flooding in a small area of west central Illinois during the early morning hours. The storms developed on an old outflow boundary with the aid of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$145,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Slow moving thunderstorms continued to back build and produce very heavy rain and flash flooding in a small area of west central Illinois during the early morning hours. The storms developed on an old outflow boundary with the aid of an upper level disturbance. The thunderstorms also produced lightning damage in DeWitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 10:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 10:55 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1155 PM CDT FRI JUL 11 2008

.DISCUSSION...
ISSUED 900 PM CDT FRI JUL 11 2008

A BUBBLE OF RELATIVELY COOL/STABLE SURFACE AIR IS IN PLACE ACROSS
MUCH OF THE FORECAST AREA COURTESY OF AFTERNOON THUNDERSTORMS AND
THEIR ASSOCIATED OUTFLOWS. WARM/MOIST SOUTHWESTERLY FLOW OVER THE
TOP OF THIS BUBBLE AND A WEAK SHORT WAVE MOVING INTO THE REGION
FROM MISSOURI/IOWA IS CONTINUING TO TRIGGER SCATTERED
SHOWERS/STORMS. EXPECT THIS TREND TO CONTINUE OVER THE NEXT
SEVERAL HOURS UNTIL THE WAVE PASSES TO OUR EAST. THEN...WE HAVE TO
WAIT FOR THE COLD FRONT...CURRENTLY IN THE UPPER MIDWEST/CENTRAL
PLAINS...TO BRING US OUR NEXT ROUND OF MORE WIDESPREAD
SHOWERS/STORMS FOR SATURDAY.

THE SEVERE THREAT IS PRETTY MUCH OVER FOR THE NIGHT DUE TO THE
LOSS OF SIGNIFICANT INSTABILITY. THE MAIN THREAT WOULD BE MARGINAL
HAIL AND HEAVY RAINS.

GOING FORECAST IS IN PRETTY GOOD SHAPE. ONLY MINOR TWEAKS ARE
NEEDED FOR THE LATEST AND EXPECTED TRENDS.

&&

.AVIATION...
ISSUED 1155 PM CDT FRI JUL 11 2008

TYPICALLY DIFFICULT TO PIN POINT SUMMERTIME CONVECTION IS THE
PRIMARY FORECAST CONCERN THROUGH THE 06Z TAF PERIOD. ONGOING
STORMS OVER PORTIONS OF CENTRAL AND SOUTHERN ILLINOIS ARE
ASSOCIATED WITH A WEAK UPPER WAVE MOVING ACROSS THE REGION.
STORMS OVER CENTRAL ILLINOIS EARLIER THIS AFTERNOON DRAPED MORE
STABLE...OUTFLOW COOLED...AIR OVER MUCH OF THE REGION HAVE SLOWED
THE EASTWARD PROGRESS OF THE STORMS THIS EVENING. SCATTERED STORMS
SHOULD STILL IMPACT CENTRAL ILLINOIS THROUGH THE NIGHT...BUT THE
COVERAGE LIKELY DOES NOT SUPPORT MORE THAN A VCTS MENTION IN THE
TERMINALS AT THIS TIME.

A COLD FRONT EXTENDING FROM THE UPPER MIDWEST TO THE CENTRAL
PLAINS WILL MOVE THROUGH THE CENTRAL ILLINOIS TERMINALS DURING THE
DAYTIME HOURS SATURDAY. THIS FRONT WILL SERVE AS A FOCUS FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT...MAINLY DURING THE LATE
MORNING TO MID AFTERNOON HOURS. HAVE COVERED THIS MORE LIKELY
STORM EVENT WITH A FEW HOURS OF TEMPO TSRA...THOUGH THE TIMING MAY
STILL NEED TO BE TWEAKED A BIT.

VFR CONDITIONS EXPECTED TO PREVAIL OUTSIDE OF THUNDERSTORMS
THROUGH THE 06Z TAF PERIOD.

BAK
&&

.PREV DISCUSSION...
ISSUED 244 PM CDT FRI JUL 11 2008

A WEAK UPPER LEVEL DISTURBANCE WAS PUSHING ACRS WEST CNTRL IL
THIS AFTERNOON HELPING TO SPARK SCATTERED THUNDERSTORMS. TYPICAL
TROPICAL AIR MASS WITH DEW POINTS IN THE LOWER 70S AND A FREEZING
LEVEL OF AROUND 14000 FEET ON THE 12Z ILX SOUNDING ACCOMPANIED BY
RATHER LIGHT WINDS ALOFT. STORMS HAVE BEEN PRODUCING WIND GUSTS
TO 45 MPH...PEA SIZE HAIL AND TORRENTIAL RAINFALL. WAVE SHOULD
EXIT TO OUR EAST THIS EVENING WITH THE ISOLD CONVECTION TO OUR
WEST AND SOUTH HAVE MORE OF A DIURNAL COMPONENT TO IT SO WL
HANDLE WITH SCATTERED WORDING THIS EVENING AND CHANCE POPS
OVERNIGHT FOR ADDL DEVELOPMENT AS CONVECTION ALONG A STRONG COLD
FRONT TRANSLATES EWD TO THE MISSISSIPPI RIVER BY DAWN ON SAT.

SHORT TERM...TONIGHT THROUGH MONDAY
MAIN FORECAST CONCERN WILL BE WITH RAIN CHANCES TONIGHT AND SEVERE
THREAT ALONG COLD FRONT ON SATURDAY. AFTER THAT...A RATHER QUIET WX
PICTURE SHAPING UP THRU WED OF NEXT WEEK. NO REAL MODEL PREFERENCES
AS BOTH THE NAM-WRF AND GFS WERE HANDLING THE MOVEMENT OF THE UPPER
WAVE AND COLD FRONT SIMILARLY. SEVERAL WEAK UPPER LEVEL DISTURBANCES
WERE TRACKING FRM MO EWD INTO CNTRL IL. THE LEAD WAVE PRODUCED THE
SCATTERED STORMS ACRS THE FCST AREA THRU MID AFTERNOON. HOWEVER...
THE WATER VAPOR LOOP STILL SHOWING SOME ENERGY OVR WRN MO BUT VERY
LITTLE IN THE WAY OF CONVECTION ASSOCIATED WITH THAT FEATURE AS
A STRONG CAP EXISTED FURTHER WEST KEEPING CONVECTION MORE ISOLATED.
WITH THE INITIAL WAVE PUSHING TO OUR EAST THIS EVENING...THE
CONVECTION SHOULD BEGIN TO DECREASE IN COVERAGE TO THE WEST WITH
THE LOSS OF DAYTIME HEATING SO WL CARRY SCT/ISOLD WORDING THIS
EVENING AND THEN START TO SHAVE POPS ACRS OUR EAST AND SOUTHEAST
AS THE BETTER SUPPORT FOR CONVECTION WITH THE STRONG COLD FRONT
OVER THE PLAINS SHIFTS TO OUR FAR NW COUNTIES BY DAWN.

THE STRONG UPPER LEVEL WAVE WL DIG SOUTHEAST INTO THE UPPER LAKES
OVR THE NEXT 24 TO 36 HOURS AND DRAG A COLD FRONT ACROSS CENTRAL
ILLINOIS SATURDAY AFTN. IT APPEARS AREAS ALONG AND EAST OF
INTERSTATE 55 HAVE THE THREAT FOR SEEING SOME STRONG TO SEVERE
STORMS DURING THE AFTN AND EVENING HOURS. MODERATE INSTABILITY/CAPES
BUT RATHER WEAK SHEAR AND MORE UNIDIRECTIONAL WIND PROFILES
SUGGEST ANY STORMS THAT DO ORGANIZE WL BE MORE LINEAR WITH THE
MAIN THREAT BEING WITH STRONG WINDS. CONVECTION CHANCES WL START
TO LOWER FROM NW TO SEE EARLY SAT EVENING AND POPS WL BE LEFT IN
THE SLIGHT CHANCE RANGE EARLY SUN MORNING IN OUR EXTREME SE. HIGH
PRESSURE WILL THEN SETTLE INTO THE MIDWEST LATE SUNDAY AND BRING
SLIGHTLY COOLER AND DRIER WEATHER TO THE AREA THROUGH MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY
UPPER LEVEL WAVE FORECAST BY ALL MEDIUM RANGE MODELS TO BUILD NWD
WITH TIME EARLY NEXT WEEK WHICH SHOULD BRING A GRDL WARMING TREND
AND DRY CONDITIONS TO THE REGION. STILL SEEING SOME WEAK DISTURBANCES
ROTATE ALONG THE NRN PERIPHERY OF THE UPPER LEVEL HIGH AS IT BUILDS
NWD BUT FOR THE MOST PART...THESE DISTURBANCES ARE EXPECTED TO STAY
WEST OF THE MISSISSIPPI RIVER THRU WEDNESDAY. AFTER THAT...SHORTWAVE
ENERGY WL MOVE ACRS SW CANADA INTO NRN MONTANA BY DAY 7 (FRIDAY) AS
THE UPPER LEVEL RIDGE STARTS TO GET DEPRESSED SOUTH AND EAST AHEAD
OF THIS FEATURE. MODELS HAVE TRENDED A BIT SLOWER WITH THE FRONTAL
SYSTEM ASSOCIATED WITH THE MONTANA WAVE SO IT APPEARS OTHER THAN
A SLIGHT CHANCE INCORPORATED INTO THE GRIDS FOR FRIDAY...THE BEST
THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT
WL NOT ARRIVE UNTIL NEXT WEEKEND.

SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 2:21 PM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT FRI JUL 11 2008

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE I-55 CORRIDOR BY LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061-121100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY...AS
A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE PRIMARY SEVERE
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS WELL AS
TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT EAST OF
THE AREA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-121100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN
UPPER LEVEL DISTURBANCE TRACKS ACROSS THE AREA. SEVERE WEATHER IS
NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GREATER CHANCE FOR SEVERE WEATHER WILL EXIST ON SATURDAY AFTERNOON
AND EVENING...AS A COLD FRONT DROPS INTO CENTRAL ILLINOIS. THE
PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...AS
WELL AS TORRENTIAL RAINFALL. THE SEVERE WEATHER RISK WILL SHIFT
EAST AND SOUTH OF THE AREA BY AROUND MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Jul 11, 9:29 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             CHATHAM                 39.67N 89.70W
07/11/2008  E0.50 INCH       SANGAMON           IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL IN THE VILLAGE OF
            CHATHAM.

0335 PM     HAIL             1 N CHATHAM             39.69N 89.70W
07/11/2008  E0.88 INCH       SANGAMON           IL   LAW ENFORCEMENT

0500 PM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
07/11/2008  M2.31 INCH       LOGAN              IL   CO-OP OBSERVER

            3 HOUR RAINFALL TOTAL

0610 PM     TSTM WND DMG     RUSHVILLE               40.12N 90.57W
07/11/2008                   SCHUYLER           IL   EMERGENCY MNGR

            TREES AND POWER POLES DOWN

0645 PM     FLOOD            2 W PAWNEE              39.59N 89.62W
07/11/2008                   SANGAMON           IL   TRAINED SPOTTER

            IL ROUTE 104 IS DOWN TO 1 LANE...FOR ABOUT 1 MILE...DUE
            TO FLOODING OF THE ROAD

&&

KELLY

The radar

The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Menard

When
July 12, 1:15 AM CST to 6:15 AM CST
Where
Menard County, 1 mi S of Petersburg to 1.88 mi SSE of Petersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.005, -89.850

Several vehicles were flooded on IL Route 97, one mile south of Petersburg.

Flash Flood, Menard

When
July 12, 1:15 AM CST to 6:15 AM CST
Where
Menard County, Athens to 2.83 mi E of Athens
Cause
Heavy Rain
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
39.950, -89.730

High flowing water washed out a bridge and road on the south side of Athens. Parts of IL Route 29 were flooded between IL Route 123 and the town of Athens.

Flash Flood, Menard

When
July 12, 1:15 AM CST to 6:15 AM CST
Where
Menard County, 2.57 mi SE of Lincns New Salem St to 1.85 mi W of Athens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.941, -89.800

Gudgel Bridge Road at Price Road was closed due to mudslides blocking the road 2 miles southwest of Athens.

Flash Flood, Menard

When
July 12, 2:50 AM CST to 7:50 AM CST
Where
Menard County, 1.75 mi WNW of Athens to 1.11 mi NW of Athens
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$40,000
Reported by
Newspaper
Coordinates
39.957, -89.762

Two 8-inch diameter culverts were washed out on Harvest Road southwest of Athens. A car plunged into the void, resulting in two minor injuries.

Flash Flood, Menard

When
July 12, 2:50 AM CST to 7:50 AM CST
Where
Menard County, 1 mi SSW of Lincns New Salem St to 1.74 mi NE of Lincns New Salem St
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.957, -89.837

IL Route 97 was closed at New Salem due to water flowing across the road.

Flash Flood, Menard

When
July 12, 2:50 AM CST to 7:50 AM CST
Where
Menard County, 7 mi S of Petersburg to 2.2 mi SSE of Lincns New Salem St
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.919, -89.850

A culvert was washed out on Foggy Bottom Avenue 7 miles south of Petersburg.

Lightning, De Witt

When
July 12, 3:35 AM CST
Where
De Witt County, Kenney
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.100, -89.080

Lightning struck the water plant in the village of Kenney destroying a transformer for the water tower's pump. Several electrical devices within the plant were also damaged. There were no injuries.

Flash Flood, Sangamon

When
July 12, 4:30 AM CST to 9:30 AM CST
Where
Sangamon County, 2.02 mi WSW of Salisbury to 0.94 mi NW of Salisbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.872, -89.837

Several county roads were closed across northern Sangamon County due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126840, 126844, 126845, 126850, 126854, 126857, 127702, 126839.